Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 93, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2003, 5:15 PM MDT for Adams County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 5:15 PM MDT (23:15 UTC)
- Expired
- Jun 16, 2003, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Adams County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS55 KBOU 162315 SVRBOU COC001-170015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 513 PM MDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF LEADER...OR ABOUT 35 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS ABOUT 3 MILES SOUTH OF HOYT. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LEADER AND SHAMROCK. VERY LARGE HAIL UP TO GOLF BALL SIZE IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. INTENSE RAIN IS ALSO LIKELY WITH THESE STORMS. RESIDENTS SHOULD WATCH FOR POSSIBLE FLOODING ALONG MUDDY CREEK AND ITS TRIBUTARIES AND ON TRIBUTARIES OF BIJOU CREEK. LAT...LON 4000 10418 3974 10418 3975 10371 4000 10371 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:30 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 2:30 PM MDT, 2 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON JUN 16 2003 SHORT TERM DISCUSSION: MDLS MAINTAIN UPR RIDGE OVR CO TNGT. PLENTY OF MSTR CIRCULATING UNDER THE RIDGE FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF WHICH MAY CONTINUE OVERNIGHT...ESPECIALLY OVER THE FAR NERN ZONES (48>51) WHERE A COOL FRONT WILL BE APPROACHING EARLY TUESDAY MORNING. MOST OF THE PCPN HOWEVER SHUD WRAP UP BY LATE THIS EVENING. AS MENTIONED EARLIER...A WEAK COLD FRONT IS PROGGED TO SLIDE INTO THE CWA AFTER 12Z TUESDAY MORNING AS A SYSTEM PASSES TO THE N OF CO. UPSLOPE IN THE WAKE OF THIS SYSTEM IS WEAK BUT ENELY FLOW DEEPENS TO 600 MB DURING THE AFTN. NOT MUCH IN THE WAY OF LIFT FM UPSTAIRS TO AID CONVECTION...SO UPSLOPE AND AFTN INSTABILITY WILL BE THE MAIN INFLUENCES. WITH THE WEAK FLOW ALF...SOME SLOW MOVING THUNDERSTORMS COULD SOME HEAVY RAINFALL AS PRECIPITABLE WATER VALUES INCREASE THROUGH THE DAY. WILL NEED TO BE CONCERNED WITH PSBL FLASH FLOODING POTENTIAL NEAR ANY BURN AREAS TUESDAY AFTN. INTERACTIVE SOUNDING YIELD CAPES OF 1000-1200 J/KG WITH 77/48 T/TD. WILL HOLD ON TO THE SCT POPS FOR THE AFTN WITH BEST POTENTIAL IN THE THIRD PERIOD. FMC LONG TERM DISCUSSION: LARGE DIRTY UPR RIDGE OVER THE FOUR CORNERS REGION SLOWLY MIGRATES EASTWARD OVER THE WESTERN GREAT PLAINS BY LATE ON FRIDAY. LIGHT NWLY FLOW ALOFT OVER THE AREA ON WEDNESDAY GRADUALLY TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE END OF THE WEEK. TEMPS STAY BELOW NORMAL ON WEDNESDAY WITH CONTINUING LGT E-NELY UPSLOPE FLOW BELOW 12 THSND FT MSL AND WITH H7 TEMPS IN THE 5-7C DEG RANGE. DO NOT SEE ANY UPR AIR FEATURES TO SUPPORT ANY LARGE SCALE ASCENT. SO ONGOING SCTD SHOWERS AND ISOLATED T-STORMS WILL BE MORE IN RESPONSE TO LOW-LEVEL OROGRAPHIC FORCING AND ELEVATED HEATING. AFTN TEMPS ON THE PLAINS MAY NOT CLIMB MUCH ABV THE LOWER 70S WITH THE ANTICIPATED CLOUD CVR AND LINGERING SHWR ACTIVITY. QPF GRIDS CONTINUE TO GENERATE LGT PCPN AMOUNTS THRU 21Z/WED WITH THE GFS SHOWING ITS WETTER BIAS AS IT HOLDS ONTO THE MOIST UPSLOPE FLOW UNTIL 00Z/THU...WHILE THE 12Z MESOETA SHOWS BNDRY LYR WINDS TURNING SELY AND PCPN ENDING IN THE AFTERNOON. WILL GO WITH SOME SORT OF COMPROMISE THUS REQUIRING ELEVATING POPS AND LOWERING TEMPS A BIT IN THE TUESDAY NIGHT/WEDNESDAY FCST PERIODS. ON THURSDAY ATMOSPHERE DRIES AND WARMS SOME AS THE UPR RIDGE AXIS MOVES OVR WRN COLORADO. WITH LOW-LEVEL FLOW GOING SOUTH/SOUTHWESTERLY 50S SFC DEW POINTS GET FLUSH AWAY FM THE FRONT RANGE AND OUT TO THE NERN COUNTIES WITH ONLY A SLIGHT CHANCE OF LATE DAY T-STORMS MAINLY OVR THE HIGH TERRAIN AND ON THE ERN EDGE OF THE CWFA. MUCH DRIER AND WARMER CONDITIONS ON THE WAY FOR FRIDAY WITH W/SWLY FLOW SFC AND ALOFT UNDER FLAT UPR RIDGE. H7 TEMPS RISE TO AROUND 17C BY 00Z/SAT. BROUGHT DOWN DRY ADIABATICALLY THIS GIVES SFC TEMPS ON THE PLAINS IN THE LOWER/MID 90S. DO NOT SEE MUCH IN THE WAY OF PCPN ON FRIDAY...EXCEPT MAYBE FOR A FEW LATE DAY GUSTY HIGH BASED T-STORMS OVER AND NEAR THE HIGHER ELEVATIONS. OVER THE WEEKEND... DEEPENING UPPER-LEVEL TROUGH NOW OFF THE PACIFIC NORTHWEST COAST IS PROGD BY GFS TO PASS OVER THE NRN ROCKIES. LOOK FOR COOLER AND WETTER CONDITIONS AREAWIDE WITH A CHANCE OF SHOWERS AND T-STORMS EACH DAY WITH PASSAGE OF THE TROUGH. MONDAY WEATHER PICTURE LOOKS DRIER AND WARMER WITH A RETURN TO NEAR ZONAL FLOW. BAKER .DEN...NONE.
Hazardous weather outlook, Jun 16, 11:10 AM MDT, 6 hours 5 minutes before
COZ030>051-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE AND INSTABILITY HAS INCREASED ACROSS THE AREA SINCE YESTERDAY. ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. THE STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS BY 1 PM...AND THEN SPREAD AND DEVELOP SLOWLY NORTHEASTWARD ACROSS THE PLAINS BETWEEN 2 PM AND 8 PM. THE STORMS MAY LINGER THROUGH THE NIGHT OVER THE NORTHEAST CORNER OF THE STATE. ALTHOUGH MODERATE INSTABILITY WILL DEVELOP WITH DAYTIME HEATING... WIND SHEAR IN THE ATMOSPHERE IS WEAK TODAY. THEREFORE...ONLY ONE OR TWO STORMS MAY BE BRIEFLY SEVERE WITH LARGE HAIL. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL DUE TO THEIR SLOW MOVEMENT. THE STRONGEST STORMS HAVE POTENTIAL TO PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST UPSLOPE CONDITIONS WILL IN PLACE EAST OF THE CONTINENTAL DIVIDE ON TUESDAY FOLLOWING PASSAGE OF A COLD FRONT EARLY IN THE MORNING. SHOWERY PRECIPITATION IS EXPECTED TO DEVELOP OVER THE FRONT RANGE AND ON THE PLAINS DURING THE DAY...WITH ONLY ISOLATED THUNDERSTORMS A POSSIBILITY. SLOW MOVING SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL...WITH MINOR FLOODING OF CREEKS AND SMALL STREAMS A POSSIBILITY. SHOWERS SHOULD LINGER OVERNIGHT AND THROUGH EARLY THURSDAY AFTERNOON...BUT THE CHANCE FOR THUNDERSTORMS WILL BE LOW BECAUSE OF THE RELATIVELY COOL TEMPERATURES AND REDUCED SUNSHINE ANTICIPATED. THEN LOOK FOR MUCH WARMER AND DRIER CONDITIONS ON FRIDAY WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. RELATIVELY LOW DEW POINTS AND VERY WARM SOUTHWEST BREEZES MAY ALSO INCREASE THE WILDFIRE DANGER IN THE MOUNTAIN VALLEYS AND FRONT RANGE FOOTHILLS. SATURDAY AND SUNDAY...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INCREASE AGAIN AS TEMPERATURES MODERATE WITH PASSAGE OF A COLD FRONT AND A LOW PRESSURE TROUGH TO OUR NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF SIGNIFICANT RAINFALL IN EXCESS OF 1 INCH WOULD BE APPRECIATED. COOPER/BAKER
In the hours before
Local storm report, Jun 16, 2:28 PM MDT, 2 hours 47 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUN 16 2003
...PRELIMINARY STORM REPORT FOR JUNE 17 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM GREENLAND CO 1.00 INCH HAIL
06/17/03 DOUGLAS
RAYLocal storm report, Jun 16, 3:33 PM MDT, 1 hour 42 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT TUE JUN 16 2003
...PRELIMINARY STORM REPORT FOR JUNE 17 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM GREENLAND CO 1.00 INCH HAIL
06/17/03 DOUGLAS
0320 PM 1 S CENTENNIAL AIRPOT CO 1.00 INCH HAIL
06/17/03 ARAPAHOE
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:50 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.